High Wind, Grayson
- When
- November 30, 8:00 PM EST to 11:00 PM EST
- Where
- Grayson forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
High winds during the evening of the 30th downed trees and some power lines across Grayson, Bedford, Amherst, and Appomattox counties.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
High winds during the evening of the 30th downed trees and some power lines across Grayson, Bedford, Amherst, and Appomattox counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 30, 3:15 PM EST, 4 hours 45 minutes earlier.
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
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-301215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 520 AM EST SAT NOV 30 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... A STRONG COLD FRONT WILL MOVE SOUTHEAST THROUGH THE AREA TODAY. AS MUCH COLDER AIR RUSHES IN BEHIND THE FRONT...WINDY CONDITIONS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE OVERNIGHT. SUSTAINED WINDS OF 20 TO 35 MPH...WITH GUSTS TO 50 MPH ARE LIKELY ACROSS THE HIGHER TERRAIN...ALONG AND WESTWARD FROM THE BLUE RIDGE. SNOW SHOWERS WILL ALSO DEVELOP ALONG THE WESTERN SLOPES LATER THIS AFTERNOON AND CONTINUE OVERNIGHT. THIS MAY PRODUCE SNOWFALL ACCUMULATIONS FROM ONE TO AS MUCH AS FOUR INCHES OVER THE GREENBRIER VALLEY BY SUNDAY MORNING. IN ADDITION...THE COLD AND WIND WILL COMBINE TO PRODUCE WIND CHILLS IN THE SINGLE DIGITS OVER THE MOUNTAINS OVERNIGHT. PLEASE REFER TO THE FOLLOWING PRODUCTS...WBCNPWRNK AND WBCWSWRNK... ISSUED BY THIS OFFICE EARLIER THIS MORNING FOR ADDITIONAL INFORMATION ON THIS WINTER WEATHER EVENT. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. JH
The national radar mosaic for the moment the first event began.
5 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, November 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319124, 5319125, 5319126, 5319127, 5319128.